help please! morphine side effects!

  1. 0
    so a resident has been prescribed .1ml of mophine. when checking out the bottle and narcotics sheet the resident had 30ml. the last person to give the medication wrote 29ml. STUPIDLY ive been reading the mar as 1ml and seeing the narcotic book from 30 to 29ml and thought i was correct. the resident was sent out due to shallow breathing. she IS on a vent and was highly anxious for the past couple of days. she does have a hx of anxiety and the last prn that was given was her prescribed ativan. im freaking out right now. because of my med error could it be possible that im the reason that the resident was sent out? the last time she was given morphine was over 24 hours ago. being that it was a higher dose than ordered i cant help but feel guilty that im to blame. im wondering how long would the effects of morphine last in the system? im so scared of losing my license but most of all scared that ive hurt the resident. please anyone with any answers let me know asap!
  2. 6,436 Visits
    Find Similar Topics
  3. 30 Comments so far...

  4. 0
    What was the strength of the morphine? How many mgs was in the ml?
  5. 1
    your post is not clear. When did you give the MS? How long after you gave it was the patient sent out? And if she was on a vent, how could she have shallow breathing? This is a big reason that the order should never have been written the way it was. It should have been written in mg, not ml.
    surferbettycrocker likes this.
  6. 0
    the resident was sent out approximately 36 hours after the ms. i believe it was 1ml/10mg.
  7. 0
    Your post really is not clear. First off, as noted above ,morphine should be written in mg's, as ml's could be any strength in one ml, and there are many variations of mg per ml for morphine. And someone gave this patient 30ml's of Morphine at what strength per ml? In my practice, I have never seen a .1ml order for morphine. I suppose it could be that it is 10mg per ml or some other high mg multi use vial, which is so dangerous for a lot of reasons...if the goal is 1mg of morphine and you have 10mg per ml, then .1 would make some sense, but dangerous, and needs clarification!! So whomever took and noted that order, whomever verified that order on the med sheet, and co-signed off on the med sheet was in the wrong for not clarifying the order to begin with. And any order that is written in ml's you NEED to verify the strength, and get a clarification, and ultimately get the order in the mg's that the doctor is wanting for this patient. However, that is all water under the bridge. I would think that whomever decided this patient needed 29 or 30 mls of morphine (and lets just assume it is 1mg per ml) gave this person a heckuva lot of morphine (and to think of 29 or 30mls of 10mg per ml of morphine is outrageous). Not to mention to add Ativan to the mix. In your practice, make sure that you always, always clarifiy orders that need to be, and really WATCH your mg per ml strength in a multi-use vial format.
  8. 0
    My post came in after yours........each time someone gave this patient an ml of morphine, the patient was receiving 10mg of morphine. Which is a whole lot. I would be bold to say wayyyy too much, unless the person is receiving morphine regularly or some other co-morbitity that is present. 10 times the dose that the MD perhaps intended (but our jobs are facts, not intents). Goes back to the 5 rights of medication administration. Sorry that this happend to you. Hope that the patient is OK. See if perhaps a lower MG multi-use vial can be put on the med cart to prevent this from happening again. And narcan.
  9. 1
    the half life of ms i 1.5-7 hours, so no, the ms that you gave was no longer an issue.
    Quote from missnurse2012
    the resident was sent out approximately 36 hours after the ms. i believe it was 1ml/10mg.
    redhead_NURSE98! likes this.
  10. 0
    sorry for the whole mix up. i guess i didnt write it clearly because im still freaking out about whats happening. im supposed to be sleeping but CANT because of this. the bottle strength is :10mg/1ml. order is : give .01ml.
  11. 0
    Quote from morte
    the half life of ms i 1.5-7 hours, so no, the ms that you gave was no longer an issue.
    thanks morte for that info. i really hope so! im still worried because i gave over the dose intended TWICE. i gave it to her 3 days prior to the last time i gave it before she got sent out. i just feel so bad because i really like this resident and to think that i messed up like this makes me want to give up nursing completely. i feel so stupid and hopeless. i dont know if im cut out for all this.
  12. 0
    So each time this patient got a full ml of morphine, they were receiving 10 mg, as opposed to 1 mg. So each person who misread the order to mean 1ml, as opposed to .1 of a ml, gave too much of the drug. I am not sure that one can "assign blame" as more than one person did this, however, it is a med error.


Top